Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Paducah, KY

May 27, 2018Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 27, 2018, 5:49 PM CDT for Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2018, 5:49 PM CDT (22:49 UTC)
Expired
May 27, 2018, 6:30 PM CDT
In force
41 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 13 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 27, 3:45 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
345 PM CDT Sun May 27 2018

.SHORT TERM...(Tonight through Monday)
Issued at 345 PM CDT Sun May 27 2018

Two primary areas of convection are for the most part behaving
themselves this afternoon. The strongest convection has been
across southern Illinois, where a large outflow boundary has
cooled things down east of the I-57. New cell growth is to the
southwest into very light low-level flow. Other cells farther
southwest near the MS River have really struggled to sustain
themselves. LAPS soundings this morning really brought low-level
moisture into question. Perhaps just enough to reach the LFC, but
not enough to really sustain a decent updraft. This activity
should dissipate with loss of heating.

The activity over the far southeast portions of the area has not
been as intense, but has steadily increased through the afternoon.
This activity should also tend to dissipate by early evening, as
the meager available instability is consumed. The main concerns
continue to be locally heavy rainfall and lightning.

Tonight should be dry, and there will be at least some light fog
potential over much of the region. In areas that receive a decent
downpour this afternoon, some thicker fog will be possible. For
now will just have patchy fog throughout the area near sunrise.

Mid-level clouds will be on the increase from southeast to
northwest from late tonight through Monday. This will hold
temperatures down a bit in the southeast. The models still try to
generate convection mainly over west Kentucky Monday, mainly in
the afternoon, but it could get started in the late morning. Will
keep PoPs at chance levels for now, due to concerns about cloud
cover, but coverage may ultimately be more worthy of likely or
better PoPs. Outside of west Kentucky, temperatures may climb into
the lower 90s again.

.LONG TERM...(Monday Night through Sunday)
Issued at 345 PM CDT Sun May 27 2018

The ECENES/GEFS means were in good agreement through the extended
forecast period. Some differences existed in the deterministic
solutions with the path of Alberto, however.

By Tue, coverage of showers and tstms will begin to increase in the
PAH forecast area, especially east of the MS River, as a decaying
tropical cyclone Alberto approaches from the south. It appears the
peak QPF will probably be Tue night with the feature in our
immediate vicinity, even though the 12Z ECMWF had it accelerating a
bit quicker as it begins to get absorbed into the active northern
stream flow aloft. The ECMWF solution also depicted the center of
circulation a bit farther to the east than the GFS/CMC.

For this forecast, we went with a 50/50% combination of the
initialization blend QPF and WPC's QPF, the latter of which
apparently includes the possibility of a band of enhanced QPF late
Tue night/early Wed morning, mainly over southeastern IL. Through
Wed afternoon, this yielded an estimated QPF range of 3/4 inch near
the MS River, to nearly 2 inches in parts of southeastern IL and the
southern Pennyrile region of KY. WPC has western KY, southwestern
IN, and adjacent southeastern IL outlooked in a slight risk of
excessive rainfall. Coverage of tstms associated directly with the
cyclone should not be all that great, due to its (decaying) warm
core characteristics. However, coverage of tstms is expected to
rebound late Wed as the circulation accelerates toward the Great
Lakes region.

The airmass in the wake of the system should remain quite tepid and
unstable under west-southwesterly low level flow, in fact, we may
have surface dewpoints in the middle 70s before a more pleasant
airmass is advected in behind a mid level trof axis and surface dry
front Fri/Fri night. Thus, scattered to isolated showers and tstms
will remain possible until then. Nest weekend looks mostly dry and
warm with deep northerly flow in place and a ridge aloft over the
southern Plains beginning to expand eastward. Heat indices of 100
are possible in the southern half of the region Thu and Fri.

&&

.AVIATION...
Issued at 1222 PM CDT Sun May 27 2018

Isolated TSRA is most likely to impact KCGI this afternoon, but
the chance even there is too low to mention at this time. The
storms will be outflow dominated, so an outflow boundary could
kick winds up at any site this afternoon. Otherwise, winds will be
light and variable through tonight. Fog will be a concern again
tonight. Basically played a repeat of last night, only mentioning
MVFR fog at KCGI. If a site gets wet later this afternoon, fog
would be more likely there. Mid and high clouds will spread
northwest over the region Monday morning, and some isolated to
scattered convection could develop, mainly over west Kentucky by
late morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, May 27, 5:33 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
533 PM CDT Sun May 27 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-282245-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
533 PM CDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Isolated thunderstorms will slowly diminish this evening. However,
a few storms early this evening could contain hail and strong
gusty winds. Very heavy rain and lightning will accompany some of
the stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms is forecast each day from Monday through
Friday. Heavy rainfall is expected as Tropical Storm Alberto moves
north through the area Tuesday into Wednesday. The heaviest rains
will be over the eastern half of the area. Otherwise, locally
heavy rainfall and lightning will be the primary concerns with
thunderstorms through the week.

Afternoon heat index values will climb into the triple digits
over much of the region Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY/DRS

In the hours before

Local storm report, May 27, 3:41 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       3 NE BELLE PRAIRIE CITY 38.25N 88.51W
05/27/2018  M2.09 INCH       WAYNE              IL   TRAINED SPOTTER

            HEAVY RAINFALL ACCUMULATION.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:36 PM CDTSevere Thunderstorm WarningPAHJefferson39 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.